Layer 1

Which medicines cause reflux and oesophageal irritation?

Which medicines cause reflux and oesophageal irritation?

Gastro-oesophageal reflux disease (GORD) is the reflux of gastric contents into the oesophagus, causing symptoms severe enough to affect quality of life.(1) Symptoms commonly experienced with GORD include an unpleasant, burning feeling behind the breastbone (heartburn), regurgitation and a sour/bitter taste in the throat.

Patients may also experience recurring cough/hiccups, hoarse voice, bad breath, bloating and nausea. Symptoms are usually worse after eating, when lying down and bending over.(2) GORD can in turn lead to inflammation of the oesophagus (oesophagitis).

Almost 100 different drugs are known to cause oesophageal damage. This can be from initiation of reflux or from direct damage to the oesophagus by the drug.

The most common medicines responsible include:

  • antibiotics (eg tetracyclines, doxycycline)
  • bisphosphonates
  • iron supplements
  • ascorbic acid
  • potassium supplements
  • non-steroidal anti-inflammatory drugs (NSAIDS)
  • nitrates and calcium channel blockers
  • theophylline
  • benzodiazepines
  • anticholinergics

Want to read more?

Subscribe to Update Plus to continue reading our CPD content

Got an Update Plus subscription?

Why Buy Update Plus

Update Plus

In-depth clinical modules with a bespoke CPD write-up

Practical approach

Pharmacy-based clinical scenarios ask "what would you do?" and provide expert advise

Podcast

Top up your clinical and practical knowledge on-the-go with our downloadable podcasts

Picture quiz

Use of interactive picture quiz to refresh your knowledge of various conditions

Not subscribed yet?

Buy Update Plus today

Job of the week

Pharmacy Manager
Abington, Northampton
Competitive